What is penicillin allergy?
A penicillin allergy is an allergic reaction that occurs when your body's immune system overreacts to penicillin antibiotics.
What are the symptoms of penicillin allergy?
Common allergic reactions to penicillin include rashes, hives, itchy eyes, and swollen lips, tongue, or face.
In rare cases, an allergy to penicillin can cause an anaphylactic reaction, which can be deadly. This type of reaction usually happens within an hour after you take penicillin. Symptoms include difficulty breathing, hives, wheezing, dizziness, loss of consciousness, rapid or weak pulse, skin turning blue, diarrhea, nausea, and vomiting. If you think you are having an anaphylactic reaction, inject epinephrine in your thigh muscle and then call 911 immediately.
What makes you more likely to have a severe allergic reaction to penicillin?
Severe allergic reactions to penicillin can be dangerous and life-threatening. You may be more likely to have this type of reaction if you have had:
- A positive skin test for penicillin allergy.
- Hives that appeared quickly after you took the penicillin.
- A previous anaphylactic reaction to penicillin.
If any of these apply to you, you should receive another antibiotic or undergo desensitization therapy. In this type of therapy under your doctor's supervision, you start taking small amounts of the penicillin and gradually increase how much you take. This lets your immune system "get used to" the medicine, and you may no longer have an allergic reaction. Desensitization may have to be repeated if you have to use the antibiotic again in the future (desensitization doesn't last long).
You are not likely to have an anaphylactic reaction to penicillin if you have had a rash that looks like measles that appeared from a few hours to days after you took penicillin.
Is penicillin allergy common?
Penicillin antibiotics are the most common cause of drug allergies . Some people who are allergic to penicillin are also allergic to other closely related antibiotics, including cephalosporins, such as cefprozil, cefuroxime, and cephalexin. Ask your pharmacist or doctor about these antibiotics .
Many people who believe that they have an allergy to penicillin do not. They currently may be less sensitive to penicillin than they were in the past. Or they may have had an adverse reaction, such as a side effect, rather than an allergic reaction. A skin test is the best way to find out whether you have a penicillin allergy.
How is an allergic reaction to penicillin treated?
If you use penicillin and then get hives and have trouble breathing or have other symptoms of anaphylaxis, call 911 or other emergency services immediately.
For emergency treatment, people typically get an epinephrine shot. If symptoms do not go away, you may need more shots. You may also have antihistamines and corticosteroids put directly into a vein ( intravenously ).
If you have a mild allergic reaction, you may control your symptoms with antihistamines that you can buy without a prescription. But you may need prescription medicine if those over-the-counter medicines don't help or if they cause bothersome side effects, such as drowsiness. If you have had a previous serious reaction to penicillin, you should carry and know how to use an epinephrine shot. Let your doctor know about any medicine reaction right away.
If you need an antibiotic, your doctor will find another type for you.
Current as of: October 6, 2019
Author: Healthwise Staff
Adam Husney MD - Family Medicine
E. Gregory Thompson MD - Internal Medicine
Martin J. Gabica MD - Family Medicine
Kathleen Romito MD - Family Medicine
Anne C. Poinier MD - Internal Medicine